Unsteady Free Surface Ground Water Seepage

by Rameshwar D. Verma, (M.ASCE), Reader in Civ. Engrg.; M. R. Engrg. Coll., Jaipur, India; formerly, Grad. Student at Cornell Univ., Ithaca, NY,
Wilfried Brutsaert, (A.M.ASCE), Assoc. Prof. of Civ. and Envir. Engrg.; Cornell Univ., Ithaca, NY,

Serial Information: Journal of the Hydraulics Division, 1971, Vol. 97, Issue 8, Pg. 1213-1229

Document Type: Journal Paper


Seepage in a two-dimensional unconfined aquifer of rectangular cross-section is analyzed to allow prediction of the fall of the free surface and the rate of outflow into an adjoining water body which fully penetrates the aquifer. Use is made of saturated Darcy flow theory with and without the Dupuit assumptions. It was found that if the length of the aquifer is larger than four times its depth, the Dupuit assumptions can be applied to predict positions of the water table with adequate precision. The present numerical results obtained by the two-dimensional flow model are in agreement with those obtainable experimentally by means of the Hele-Shaw model.

Subject Headings: Two-dimensional models | Aquifers | Free surfaces | Groundwater | Seepage | Two-dimensional flow | Numerical models | Cross sections

Services: Buy this book/Buy this article


Return to search